Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 248, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2004, 6:14 PM EDT for Monongalia County, West Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2004, 6:14 PM EDT (22:14 UTC)
- Expired
- Aug 10, 2004, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:43 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 10, 1:43 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT TUE AUG 10 2004
.AVIATION...
FRONTAL BOUNDARY MOVING TOWARD CWA. THUNDERSTORMS ARE STARTING TO
POP UP AHEAD OF THE FRONT. SPC HAS PUT THE NORTHEASTERN HALF OF THE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM . ADDED TEMPO GROUPS
FOR THUNDER UNTIL THEN WITH GUSTY WINDS TO 40KT.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
COLD FRONT IN CENTRAL OHIO IS SLOWLY MOVING EAST AND WELL SEE A
FROPA THIS EVENING. BEST INSTABILITY THIS AFTN AND EVENING PREFRONT.
ATTM SPC HAS OUR ENTIRE CWA IN SLIGHT RISK DAY ONE. H8 WINDS RUNNING
25 KTS AND H7 40KTS. UNIDIRECTIONAL WIND SO IT APPEARS MAIN THREAT
IS DAMAGING WINDS AND HAIL. SECONDARY FRONT COMES THRU ON WEDNESDAY
AS UPPER LOW REMAINS OVER THE CENTRAL GREAT LAKES.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
UPPER TROUGH AXIS REMAINS TO THE WEST OF CWA INTO FRIDAY. SO CHC
POPS CONTINUE. TROUGH FINALLY BEGINS TO LIFT OUT FRIDAY NIGHT AND ON
INTO SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR ZONE OHZ041 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ007>009-013>016-
020-022-023-029-030 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>003 UNTIL 8 PM EDT.
&&Hazardous weather outlook, Aug 10, 11:22 AM EDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1122 AM EDT TUE AUG 10 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-110915- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1122 AM EDT TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS. HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING FOR WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Aug 10, 4:51 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 451 PM EDT TUE AUG 10 2004 OHZ069-WVZ012-102148- MONROE OH-WETZEL WV- 451 PM EDT TUE AUG 10 2004 ...STRONG THUNDERSTORM IN EASTERN MONROE COUNTY...MOVING INTO WETZEL COUNTY... A STRONG THUNDERSTORMS WAS MOVING THROUGH EASTERN MONROE COUNTY AND WILL BE HEADING INTO WETZEL COUNTY. THIS STORM WAS MOVING EAST NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES WITH THIS STORM. SOME LOCATION IN THE PATH INCLUDE...DUFFY...NEW MARTINSVILLE AND MAUD.
Special weather statement, Aug 10, 5:04 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 504 PM EDT TUE AUG 10 2004 PAZ030-102202- WESTMORELAND PA- 504 PM EDT TUE AUG 10 2004 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN WESTMORELAND COUNTY... AN AREA OF STRONG THUNDERSTORMS WERE ARE MOVING INTO NORTHERN WESTMORELAND COUNTY. THESE STORMS ARE MOVING EAST NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. LOCATIONS IN THE PATH INCLUDE...NEW KENSINGTON...LOWER BURRELL AND MURRYSVILLE.
Local storm report, Aug 10, 5:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 SE BUTLER 40.78N 79.79W
08/10/2004 1.00 INCH BUTLER PA SKYWARN SPOTTER
&&
AWIPSUSRLocal storm report, Aug 10, 5:34 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL APOLLO 40.58N 79.56W
08/10/2004 1.00 INCH ARMSTRONG PA COUNTY EOC
&&
AWIPSUSRLocal storm report, Aug 10, 6:06 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG WAYNESBURG 39.90N 80.19W
08/10/2004 GREENE PA COUNTY EOC
LARGE TREES BLOWN DOWN.
0550 PM HAIL BLAIRSVILLE 40.43N 79.26W
08/10/2004 0.75 INCH INDIANA PA COUNTY EOC
0520 PM TSTM WND DMG NEW MARTINSVILLE 39.66N 80.86W
08/10/2004 WETZEL WV COUNTY EOC
TREES AND POWER LINES BLOWN DOWN.
&&
AWIPSUSRLocal storm report, Aug 10, 6:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG ST. CLAIRSVILLE 40.08N 80.90W
08/10/2004 BELMONT OH SKYWARN SPOTTER
LARGE TREES AND POWER LINES BLOWN DOWN.
0340 PM HAIL ST. CLAIRSVILLE 40.08N 80.90W
08/10/2004 0.75 INCH BELMONT OH SKYWARN SPOTTER
&&
AWIPSUSRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:09 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 51 min |
| Aug 10, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 60 min |
| Aug 10, 3:44 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 61 min |
| Aug 10, 5:09 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 51 min |
| Aug 10, 5:13 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 47 min |
| Aug 10, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 57 min |
| Aug 10, 5:27 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
| Aug 10, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 57 min |
| Aug 10, 5:56 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 64 min |
| Aug 10, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 59 min |
| Aug 10, 2:35 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 55 min |
| Aug 10, 3:18 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 57 min |
| Aug 10, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 66 min |
| Aug 10, 6:56 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 64 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.